Does Vitamin B12 deficiency cause nerve problems?
Q: I am 24 years old and my recent blood tests have confirmed that my Vitamin B 12 levels are way below the 100 mark. I am being administered injections and taking pills too. However, I read in an article that the damage caused by its deficiency especially to the nerves is irreversible? I often experience uncontrollable and unusual hand movements, anxiety, nervousness and confusion. Could these be the outcome of such a deficiency? Will the injections be of any help?
A:Vitamin B12 is obtained via diet and this comes from animal sources like meat, fish, poultry, eggs and dairy products (milk, butter etc.). Many food items are also fortified with vitamin B12. An adult needs about 2.4 microgram per day. Most people consume this amount and deficiency is seen in individuals who are strict vegetarians, vegans (not consuming any food from an animal source), patients with disorders of the stomach or intestine, which hampers vitamin B12 absorption or those on chronic medication. It may also be seen in the elderly who are often unable to take adequate nutrition or suffer from chronic illnesses. The body stores of vitamin B12 last for years so its deficiency is not commonly seen in healthy individuals taking a normal diet. Early symptoms include a subtle loss of cognitive function (alertness, attention, memory, thinking etc.) followed by weakness, fatigue, loss of appetite & weight, constipation, sore mouth & tongue, anaemia and neurological symptoms of tingling & numbness in the hands and feet, difficulty in maintaining balance, confusion, dementia etc. One of the early laboratory indicators of deficiency is macrocytic anaemia, which is detected by a complete blood count and a peripheral smear examination. Both serum vitamin B12 and serum/red cell folate levels should be tested A low level in a symptomatic individual suggests that there is some degree of deficiency. Please consult a doctor who can examine you and interpret the laboratory reports in conjunction with your clinical profile. It is often harmful to take medication or supplements if they are not indicated.